Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 8, 2016, 7:32 PM CDT for Rolette County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 8, 2016, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
County Rolette County, ND
The radar
The Minot AFB radar (KMBX), 82 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
023
WWUS83 KBIS 090032
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON AUG 8 2016
NDZ004-005-090100-
ROLETTE ND-BOTTINEAU ND-
732 PM CDT MON AUG 8 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROLETTE AND EAST
CENTRAL BOTTINEAU COUNTIES UNTIL 800 PM CDT...
AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUNSEITH...INTERNATIONAL PEACE GARDEN...BELCOURT AND SHELL VALLEY.
LAT...LON 4881 9969 4873 10035 4885 10040 4900 10008
4900 9981
TIME...MOT...LOC 0032Z 245DEG 31KT 4884 10028
$$
HARGROVEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:43 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 8, 6:43 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 643 PM CDT MON AUG 8 2016 .UPDATE... Issued at 626 PM CDT Mon Aug 8 2016 As of late this afternoon have waited for signs of convection but other than a few brief cells in Bottineau county the cu field has actually diminished. Temperatures have peaked out in the lower 90s across the south central and current thinking is the EML may be capping the convection over the area. If no plumes can break through the evening may be void of thunderstorms. Not ready to drop pops yet but will not add any either. Still focusing on the north central as the best opportunity but as time progresses the convection may end up east of the area. Just updated current conditions at this time. && .SHORT TERM...(This evening through Tuesday) Issued at 239 PM CDT Mon Aug 8 2016 The main focus for the short term is thunderstorm chances this afternoon and evening across north central North Dakota and again Tuesday across southwestern North Dakota. Latest mesoanalysis indicates capping is weakening along the trough currently draped across central North Dakota. This is evident on satellite as a Cu field is beginning to develop across north central North Dakota this afternoon. Convective allowing models have been consistent over the past several runs with storms developing near the Turtle Mountains within the next hour or two. At this time it appears the best chances for storms will remain across Devil's Lake Basin and the northern James Valley through the evening hours. Mid 60s dewpoints and temperatures in the 80s are producing CAPE values in the 2000+ J/Kg range. Lapse rates have been slow to steepen thus far but with ample instability and moderate shear if any storms do develop there is the potential for them to quickly become severe with large hail and damaging wind. Tonight into tomorrow... In the wake of the Monday trough, moisture will be slightly reduced with westerly winds. However, moisture is expected to rapidly return Tuesday as winds quickly switch out of the southeast ahead of an approaching secondary trough developing in the lee of the Rockies. With North Dakota remaining under favorable upper level dynamics and moist, easterly upslope winds, additional thunderstorm development is expected late tonight and Tuesday. This time it appears southwest North Dakota is favored as the surface low develops and tracks further south along the SD/ND border. Instability will be limited initially, but as diurnal heating kicks in and moist return flow continues any thunderstorms that develop across southwest North Dakota Tuesday have the potential of becoming severe. Ample shear is expected with southeasterly flow at the surface and westerly flow aloft. Therefore, isolated supercells are possible. Convective activity may grow and continue through the evening and overnight hours as well. .LONG TERM...(Tuesday night through Monday) Issued at 239 PM CDT Mon Aug 8 2016 An active period Tuesday night through Thursday, with an upper level low over Idaho Tuesday evening traversing northeastward across the Rockies into southern Saskatchewan Wednesday night, then moving east into southern Manitoba by Friday morning. Tuesday night through Wednesday morning: Tuesday evening the models indicate a well established east-west surface frontal boundary will have set up across South Dakota, with high pressure centered over northern Saskatchewan/Manitoba and low pressure centered over Wyoming. A h925/h850 southerly low level jet has become established, with its northern extent coincident with the surface frontal boundary in SD. Meanwhile at upper levels, southwesterly flow will have been established over the Front Range through the western Dakotas ahead of the main upper low over Idaho. During the evening, the nose of the low level jet develops northward into ND, with the boundary setting up northwest-southeast by around midnight, extending from southern Saskatchewan across the northwest corner of ND to south central ND into eastern SD. The jet continues developing northward and eastward late Tuesday night. As all of this occurs, a potent set of upper level shortwaves moves northeastward across ND...continuing into Wednesday morning. High chances for thunderstorms will remain in the forecast. Regarding severe ingredients...the best MU CAPE remains south of the ND/SD border Tuesday evening, then creeps northward into ND with the strengthening and northward movement of the low level jet. 0-6km bulk shear values on the order of 50-55 knots Tuesday evening increase with time late Tuesday night into Wednesday morning to 55- 70 knots. Thinking the best timing for severe storms is late Tuesday night into Wednesday morning. Wednesday afternoon and night: Late Wednesday morning the mid-level cap strengthens to around 13C- 14C. The surface low becomes established over western SD, and a surface warm front extending from the low into northeastern SD Wednesday morning lifts north and by evening a surface warm front extends from the low in western SD northeastward into the MN/ND border. Surface dewpoint in the upper 60s to lower 70s will advect into central and eastern ND as well. Meanwhile the low level jet becomes re-established across the eastern Dakotas. South central ND, and especially the James River Valley, should be the focus of strong to severe storms Wednesday evening. This will be aided by the arrival of strong upper level impulses moving northeastward across SD and into southeastern ND. Thursday through Monday: By Thursday a drier surface high pressure will move into western and central ND with dewpoints falling into the 40s and 50s. The upper level low over southern Saskatchewan moves east into southern Manitoba by Friday morning. A chance of showers and thunderstorms will exist in the cyclonic flow aloft, but the threat of severe storms should be minimal at best. Friday through the weekend, an upper level western ridge builds, bringing northwest flow aloft to ND. This will result in a mainly dry forecast. By Monday, the models hint that the ridge axis will move east across the Dakotas, allowing southwest flow aloft to return to ND, bringing a chance of showers and thunderstorms early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 626 PM CDT Mon Aug 8 2016 At 6 pm CDT a trough of low pressure that extended from low pressure in southeast Saskatchewan through central North Dakota is forecast to move east tonight. The trough will be the focus for isolated thunderstorms Monday evening east of a KBIS-KMOT line. However thunderstorms too uncertain to include in TAFs at this time. VFR through the 00z TAF period. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...AJ LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Aug 8, 6:45 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT MON AUG 8 2016 NDZ003>005-012-013-022-023-025-036-037-092345- RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER- KIDDER-STUTSMAN- 645 PM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. IF STORMS DEVELOP A FEW COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY NIGHT. IF STORMS DEVELOP SOME COULD BECOME SEVERE TUESDAY EVENING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009>011-017>021-031>035-040>048-050-051-092345- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 645 PM CDT MON AUG 8 2016 /545 PM MDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY NIGHT. IF STORMS DEVELOP SOME COULD BECOME SEVERE TUESDAY EVENING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Aug 8, 7:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON AUG 8 2016
NDZ004-005-090100-
ROLETTE ND-BOTTINEAU ND-
732 PM CDT MON AUG 8 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROLETTE AND EAST
CENTRAL BOTTINEAU COUNTIES UNTIL 800 PM CDT...
AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUNSEITH...INTERNATIONAL PEACE GARDEN...BELCOURT AND SHELL VALLEY.
LAT...LON 4881 9969 4873 10035 4885 10040 4900 10008
4900 9981
TIME...MOT...LOC 0032Z 245DEG 31KT 4884 10028
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:11 PM CDT | Special Weather Statement | BIS | Rolette | 34 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.